Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 192, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 5:15 PM EDT for Indiana County, Pennsylvania. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 29, 2021, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Indiana County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:17 PM EDT | TSTM WND DMG | 2 Sw Ideal, PA | BARN ROOF BLOWN OFF STRUCTURE; TIME ESTIMATE BASED ON RADAR |
| Jul 29, 5:30 PM EDT | TSTM WND DMG | 1 N Dilltown, PA | UTILITY LINES DOWN ALONG DILLTOWN HEIGHTS ROAD IN BUFFINGTON TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
806
WUUS51 KPBZ 292115
SVRPBZ
PAC063-292145-
/O.NEW.KPBZ.SV.W.0192.210729T2115Z-210729T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
515 PM EDT Thu Jul 29 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Indiana County in west central Pennsylvania...
* Until 545 PM EDT.
* At 515 PM EDT, a severe thunderstorm was located near Indiana,
moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Homer City... Armagh...
Lucerne Mines... Brush Vly...
Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 7897 4041 7899 4042 7903 4040 7903
4039 7905 4057 7917 4065 7903 4055 7889
TIME...MOT...LOC 2115Z 332DEG 29KT 4058 7907
HAIL...<.75IN
WIND...60MPH
$$4 follow-up statements
217
WWUS51 KPBZ 292121
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
521 PM EDT Thu Jul 29 2021
PAC063-292145-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
521 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...
At 520 PM EDT, a severe thunderstorm was located near Homer City,
moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Armagh... Brush Vly...
Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 7897 4041 7899 4042 7903 4040 7903
4039 7905 4059 7914 4065 7903 4055 7889
TIME...MOT...LOC 2120Z 332DEG 29KT 4054 7904
HAIL...<.75IN
WIND...60MPH
$$497
WWUS51 KPBZ 292130
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
530 PM EDT Thu Jul 29 2021
PAC063-292145-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
530 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...
At 530 PM EDT, a severe thunderstorm was located 7 miles southwest of
Belsano, or 8 miles west of Nanty-Glo, moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Armagh... Brush Vly...
Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 7897 4044 7903 4061 7910 4065 7903
4055 7889
TIME...MOT...LOC 2130Z 332DEG 29KT 4047 7899
HAIL...<.75IN
WIND...60MPH
$$053
WWUS51 KPBZ 292135 RRA
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
535 PM EDT Thu Jul 29 2021
PAC063-292145-
/O.CON.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
535 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN INDIANA COUNTY...
At 535 PM EDT, a severe thunderstorm was located near Vinco, or 7
miles southwest of Nanty-Glo, moving southeast at 35 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Yellow Creek State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4041 7897 4063 7907 4065 7903 4055 7889
TIME...MOT...LOC 2135Z 332DEG 29KT 4043 7896
HAIL...<.75IN
WIND...60MPH
$$323
WWUS51 KPBZ 292143
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
543 PM EDT Thu Jul 29 2021
PAC063-292153-
/O.EXP.KPBZ.SV.W.0192.000000T0000Z-210729T2145Z/
Indiana PA-
543 PM EDT Thu Jul 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIANA COUNTY
WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Pennsylvania.
LAT...LON 4041 7897 4063 7907 4065 7903 4055 7889
TIME...MOT...LOC 2143Z 332DEG 29KT 4038 7893
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 29, 1:37 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 137 PM EDT Thu Jul 29 2021 .SYNOPSIS... Showers and thunderstorms will be crossing the area today with the passage of a cold front. High pressure returns dry and seasonably cool conditions for the first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... A shortwave will finish its exit through the region shortly, pushing most convection east while leaving a residual trail of cloud cover. Though storms may continue north of I-80 due weak sfc convergence, the main focus will be on scattered shower and thunderstorm development ahead of an approaching pre-frontal trough this afternoon and early evening. Storms could become severe with damaging wind and large hail the primary threats in part due to abundant shear and increasingly dry mid-level air. However, there are two factors that may limit the threat, keeping confidence low that one even develops. The first factor is waning upper support as the sfc feature lags behind the exiting shortwave; more limited storm coverage is the likely outcome of this. The other factor is instability, or the lack thereof, at the moment given excessive cloud cover from this morning's convection. Very simply: more heating/destabilization is needed to foster robust storm development and tap into the shear/dry air to create the severe threat. Overnight, additional weak shortwaves and the passage of the sfc cold front may aid iso/sct showers with localized thunder. Otherwise, drier conditions are expected due to building high pressure and dry, cold advection. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure will slowly build in from the northwest on Friday with dry conditions expected through Saturday. Temperatures will run below seasonal averages under cold advection. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Another shortwave within the broad eastern U.S. upper trough will push a weak sfc cold front through the region Sunday, increasing precipitation chances. High pressure should resume influence over the upper Ohio River Valley heading into next week under weak upper troughing, with temperature near to slightly below seasonal averages. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Initial activity associated with a shortwave trough/MCV is currently exiting the region, with MGW/DUJ possibly keeping a brief restriction right at TAF time. Another round of at least scattered showers and thunderstorms are expected to develop in association with a pre-frontal trough during the afternoon. Uncertainty regarding storm coverage and intensity remains, and depends on the degree of destabilization that we can achieve. Still, elected to keep a period of VCTS for several hours, and tried to time the most likely period of impact in TEMPO groups at the terminals. A direct hit will likely result in a brief period of IFR/LIFR visibility and perhaps strong wind gusts. Activity should dissipate/move off this evening with the departure of the trough and the loss of instability. As the cold front drops across the region overnight, a period of MVFR ceilings and mist is possible at most terminals. Once daytime mixing commences on Friday, ceilings will likely break, and VFR conditions and light northwest wind will develop by midday. .Outlook... Restrictions are possible with a Sunday cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 318 PM EDT Thu Jul 29 2021 OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076- WVZ001>004-012-021-509>514-301930- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 318 PM EDT Thu Jul 29 2021 ...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-013-015-016-301930- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 318 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible today. Damaging wind gusts would be the primary threat, but large hail and a tornado or two cannot be ruled out. However, there is a fair amount of uncertainty whether the severe threat will develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 29, 4:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
443 PM EDT Thu Jul 29 2021
OHZ041-PAZ013-020-292115-
Columbiana-Lawrence-Beaver-
443 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN COLUMBIANA...BEAVER AND SOUTHERN LAWRENCE COUNTIES...
At 442 PM EDT, a strong thunderstorm was located over East Palestine,
moving southeast at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Aliquippa... Beaver Falls...
Columbiana... Monaca...
East Palestine... Economy...
Ellwood City... New Brighton...
Beaver... Baden...
Rochester... Ohioville...
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 24.
Interstate 376 in Pennsylvania between mile markers 31 and 43.
LAT...LON 4091 8016 4064 8015 4060 8036 4085 8067
4090 8064 4090 8052 4098 8052
TIME...MOT...LOC 2042Z 298DEG 29KT 4085 8053Local storm report, Jul 29, 4:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TORNADO 2 NNE WHITE 40.10N 79.42W
07/29/2021 FAYETTE PA PUBLIC
DAMAGE EXTENDING DOWN KESSLER SCHOOL ROAD NEAR KESSLER
EXTENSION, IN SALT LICK TOWNSHIP IN FAYETTE COUNTY. PA.
SINGLE STORY SHED OVERTURNED POWERLINES DOWN, BARN ROOF
COMPLETELY TORN OFF, SINGLE STORY GARAGE LEVELED WITH
ROOF ROTATED AND MOVED TO NEIGHBORS PROPERTY, MULTIPLE
TREES TWISTED AND UPROOTED FACING MULTIPLE DIRECTIONS.
AN OFFICIAL NWS SURVEY WILL BE CONDUCTED TOMORROW,
FRIDAY JULY 29TH.
&&
EVENT NUMBER PBZ2102021
MPKLocal storm report, Jul 29, 4:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 2 WSW DONEGAL 40.10N 79.42W
07/29/2021 FAYETTE PA PUBLIC
REPORT FROM MPING: HOMES/BUILDINGS
COMPLETELY DESTROYED.
&&Local storm report, Jul 29, 5:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 3 WSW DONEGAL 40.10N 79.43W
07/29/2021 FAYETTE PA PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&Special weather statement, Jul 29, 5:09 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 29 2021
PAZ023-292145-
Indiana-
509 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA COUNTY...
At 509 PM EDT, a strong thunderstorm was located 7 miles east of
Indiana, moving southeast at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Clymer... Vintondale...
Armagh... Lucerne Mines...
Brush Vly... Yellow Creek State Park...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4050 7891 4041 7897 4056 7917 4069 7907
4060 7886
TIME...MOT...LOC 2109Z 302DEG 41KT 4060 7902Local storm report, Jul 29, 5:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO NEW ATHENS 40.18N 81.00W
07/29/2021 HARRISON OH 911 CALL CENTER
TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD
HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW
ATHENS.
&&
EVENT NUMBER PBZ2102022
FLHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:47 AM EDT | Special Weather Statement | PBZ | Venango | 28 min |
| Jul 29, 12:51 PM EDT | Special Weather Statement | PBZ | Venango | 24 min |
| Jul 29, 1:58 PM EDT | Tornado Warning | PBZ | Fayette, Westmoreland | 22 min |
| Jul 29, 3:34 PM EDT | Special Weather Statement | PBZ | Armstrong | 26 min |
| Jul 29, 4:01 PM EDT | Special Weather Statement | PBZ | Armstrong | 29 min |
| Jul 29, 4:43 PM EDT | Special Weather Statement | PBZ | Beaver | 32 min |
| Jul 29, 5:09 PM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
| Jul 29, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 36 min |
| Jul 29, 5:48 PM EDT | Tornado Warning | PBZ | Greene, Washington | 27 min |
| Jul 29, 5:59 PM EDT | Tornado Warning | PBZ | Washington | 31 min |
| Jul 29, 6:08 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 52 min |
| Jul 29, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 32 min |
| Jul 29, 6:32 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 28 min |
| Jul 29, 6:35 PM EDT | Special Weather Statement | PBZ | Washington | 25 min |
| Jul 29, 6:55 PM EDT | Special Weather Statement | PBZ | Washington | 35 min |
| Jul 29, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 45 min |
| Jul 29, 7:34 PM EDT | Special Weather Statement | PBZ | Greene | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.